Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 116, NWS Albuquerque, NM

July 19, 2020Guadalupe County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 19, 2020, 2:51 PM MDT for Guadalupe County, San Miguel County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 2:51 PM MDT (20:51 UTC)
Expired
Jul 19, 2020, 3:30 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 123 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:27 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 19, 11:27 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1127 AM MDT Sun Jul 19 2020

.AVIATION...
18Z TAF CYCLE
Convective updrafts have already begun to develop over the Sangre de
Cristo Mountains near Truchas Peak this hour. Storm coverage will
increase in coverage over the mtns before generally moving E/SE over
the eastern plains. KLVS and near mtn TAF sites will be the first to
see impacts from locally heavy rainfall and/or erratic outflows of
25-35kts with lower elevation locales in the mix during the mid-to-
late afternoon period. A secondary round of storms may reach KLVS
late in the day, but will need to see confidence improve there before
mentioning in the TAF. Storm activity will likely reach KCAO to KTCC
by the 23Z-03Z timeframe. Outflow winds will likely reach back to
KSAF to KABQ during this time as well. Isold storm coverage is
expected further west at KGUP to KFMN. Activity dies down by the
early morning hours with gradually clearing skies and calm winds.

24

&&

.PREV DISCUSSION...213 AM MDT Sun Jul 19 2020...
.SYNOPSIS...
Isolated to widespread showers and thunderstorms will continue to
develop in the afternoon and evening hours through next week, as
monsoon moisture pushes into the state. Storms will be more focused
over the higher terrain. Storm motions will be slow and erratic
through mid- week, with the potential for locally heavy rainfall and
minor flooding, especially over recent burn scar areas. Friday and
Saturday will feature less storm coverage,as the monsoon plume gets
pushed across western NM/ eastern AZ. High temperatures will trend
near normal with the additional cloud cover and moisture.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The upper high center has regrouped to Arizona, and will stay put
through Monday. This will lead to somewhat drier conditions for
northwest New Mexico, while focusing the best chances for showers
and storms along and east of Interstate 25 and south of Interstate
40. Storm motions will also tend to be more to the southeast and
south by tonight and on Monday. High temperatures through Monday
will trend closer to normal.

Similar to 24 hours ago, scattered light showers and isolated short
lived thunderstorms persist at this time, but mainly south of
Interstate 40. This activity should slowly decrease towards sunrise,
only to redevelop over the higher terrain by midday. Models still
suggest a cluster of showers and storms accompanied by strong
outflow winds, developing over northeast New Mexico later this
afternoon that will surge southward into the east central plains
this evening. SPC Day 1 outlook has painted a larger marginal risk
area over the northeast and east central where damaging wind gusts
from any storm are most likely. In addition, an east wind into the
RGV and Santa Fe and Albuquerque foothills is likely from the
outflow boundary/convection over the eastern plains.

Monday afternoon may see a repeat of storms forming over the central
mountain chain but not straying so far to the east, and another
cluster developing along and west of the Pecos Valley.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
The high will shift slightly eastward on Monday across northwestern
New Mexico, but with less storm coverage heading into Monday
evening. The upper high will begin to weaken on Tuesday, as it shifts
further east. Some drier air will move in across the northwest
corner of the state, but a deep monsoon plume will traverse from
south to north across the state Tuesday and Wednesday. With slow
storm movements, this could lead to locally heavy rainfall and
potential flooding, especially across recent burn scars.

Models seem to be in relatively good agreement into the extended,
with the high tracking westward again and being pushed by an easterly
wave. There will be a downtick in storm coverage Thursday and Friday,
as storms get pushed over eastern Arizona/ western New Mexico.
Coverage looks to become more widespread into the weekend.
Temperatures will hover near normal as moisture and cloud cover
increases.

31

&&

.FIRE WEATHER...
The upper high center will be located over east central Arizona
today through Monday before drifting back over, then to the east of
New Mexico by the middle of this week. A slight but temporary
downtick in humidities and convection expected for northwest New
Mexico by Monday while areas east of I-25 and south of I-40 will see
better chances for wetting rain early this week. Cell motion will be
generally to the southeast and east this afternoon, and to the
southeast and south tonight and Monday. Forecast models indicate a
more classic monsoon pattern could develop by Wednesday then persist
for the rest of this week. Any heavy rain could produce isolated
flash flooding, especially over recent burn scars.

Overnight humidity recoveries will be mostly good to excellent. High
temperatures this week will be within a few degrees of normal. There
will be areas of fair to poor ventilation today along the RGV and
central mountain chain and along and east of Interstate 25 on
Monday. Pockets of fair to poor rates are forecast Tuesday and
Wednesday over central and western NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 19, 8:59 AM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
859 AM MDT Sun Jul 19 2020

NMZ201>241-201500-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
859 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today from the
Sangre de Cristo Mountains and northeastern NM this afternoon through
the evening. Rainfall could become heavy leading to localized areas
of flash flooding, especially over and near recent and older burn
scars (Ute Park). Isolated locations may receive an inch up to 2
inches of rainfall. A few storms over northeastern NM may also
produce small hail and wind gusts to 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected at least Monday
through Thursday. Storm motions will be slow and rainfall could
become heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall. A few storms may
also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, wind
damage, and hail to the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

24

In the hours before

Special weather statement, Jul 19, 12:40 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1240 PM MDT Sun Jul 19 2020

NMZ212-214-215-191915-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Glorieta Mesa Including Glorieta Pass-
1240 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 115 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tererro, or 20 miles west of Las Vegas, moving
south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pecos, Tererro, Upper Colonias, Mineral Hill, Lower Colonias and San
Geronimo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3579 10546 3557 10535 3557 10536 3558 10537
      3558 10540 3560 10541 3559 10542 3557 10541
      3556 10542 3552 10568 3575 10568
TIME...MOT...LOC 1839Z 348DEG 7KT 3570 10556

12/40
Special weather statement, Jul 19, 1:30 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Sun Jul 19 2020

NMZ211-217-218-192000-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
130 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...EAST CENTRAL
SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Los Alamos, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Los Alamos, White Rock, Frijoles, Bandelier National Monument,
Cochiti Lake, San Ildefonso Pueblo and El Rancho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3576 10660 3594 10649 3592 10610 3558 10622
TIME...MOT...LOC 1929Z 285DEG 20KT 3582 10640

40
Special weather statement, Jul 19, 2:00 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Sun Jul 19 2020

NMZ229-192030-
Northeast Highlands-
200 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Trujillo, or 16 miles east of Las Vegas. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central San Miguel
County.

This includes State Road 104 between Mile Markers 10 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3544 10474 3543 10482 3545 10482 3544 10485
      3543 10484 3542 10497 3560 10504 3571 10485
TIME...MOT...LOC 1959Z 247DEG 4KT 3555 10494

12/40
Special weather statement, Jul 19, 2:46 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
246 PM MDT Sun Jul 19 2020

NMZ229-232-233-192115-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
246 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHERN GUADALUPE COUNTIES UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Anton Chico, or 17 miles southeast of Las Vegas,
moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dilia, Anton Chico and Tecolotito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3539 10523 3547 10504 3526 10484 3514 10514
TIME...MOT...LOC 2046Z 332DEG 10KT 3537 10510

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:11 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Jul 18, 6:20 PM MDTSpecial Weather StatementABQTaos25 min
Jul 18, 6:29 PM MDTAreal Flood AdvisoryABQColfax, Taos3 hr
Jul 18, 6:57 PM MDTFlash Flood WarningABQColfax3 hr
Jul 18, 7:11 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 18, 7:32 PM MDTSpecial Weather StatementABQSanta Fe28 min
Jul 19, 12:40 PM MDTSpecial Weather StatementABQSanta Fe35 min
Jul 19, 1:30 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jul 19, 2:00 PM MDTSpecial Weather StatementABQSan Miguel30 min
Jul 19, 2:04 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval116 min
Jul 19, 2:18 PM MDTAreal Flood AdvisoryABQColfax117 min
Jul 19, 2:46 PM MDTSpecial Weather StatementABQSan Miguel29 min
Jul 19, 3:22 PM MDTSevere Thunderstorm WarningABQColfax, Mora53 min
Jul 19, 3:54 PM MDTSpecial Weather StatementABQUnion36 min
Jul 19, 3:56 PM MDTSpecial Weather StatementABQGuadalupe34 min
Jul 19, 4:39 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance111 min
Jul 19, 5:01 PM MDTFlash Flood WarningABQLincoln, Socorro, Torrance3 hr
Jul 19, 5:26 PM MDTAreal Flood AdvisoryABQSocorro, Torrance3 hr
Jul 19, 5:45 PM MDTAreal Flood AdvisoryABQHarding3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.